Washington, 2019

High Wind in Washington, April 27, 2019

April 27, 2019 · NWS OTX · 1 event in 1 county or zone

A strong and windy cold front swept across eastern Washington during the afternoon of April 27th. Across the Columbia Basin sustained winds of 20 to 30 mph with recorded |gusts as high as 46 mph promoted areas of blowing dust in the western basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong and windy cold front swept across eastern Washington during the afternoon of April 27th. Across the Columbia Basin sustained winds of 20 to 30 mph with recorded |gusts as high as 46 mph promoted areas of blowing dust in the western basin. In |the Spokane area two trees were toppled onto homes. These were isolated events probably caused by local terrain and random mixing of stronger winds aloft down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 27, 11:00 AM PST, 0 minutes earlier.

Area forecast discussion, Apr 27, 11:00 AM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1200 PM PDT Sat Apr 27 2019

.SYNOPSIS...
Today will be cool and windy, with scattered rain and snow
showers. Breezy, cool and showery weather will linger in some
degree into next week. The chilly weather pattern will heighten
the risk for low temperatures to dip below freezing the next
several nights especially in lowland sheltered from the wind.

&&

.DISCUSSION...

Windy conditions will be the main story this afternoon. A surface
low has quickly deepened over southern Alberta and western Montana
this afternoon and a cold front has surged east of the Continental
Divide. Stiff cold advection and a tight pressure gradient across
the Inland Northwest will produce sustained winds of 15 to 25 mph
and gusts in the 30 to 35 mph range across the Upper Columbia
Basin into the Spokane area. Localized gusts of 40 to 50 mph will
occur around Wenatchee, Chelan, Vantage, and Waterville as cool
air squeezes through the gaps in the Cascades. Blowing dust is a
concern around Moses Lake, Ephrata, Othello, and Warden where
spring crops are being planted. We are keeping a close eye on
social media and web cameras for reduced visibilities as winds
peak during the early to mid afternoon hours.

Afternoon temperatures have been raised a few degrees this
afternoon in the Columbia Basin, Palouse, and Spokane area to
better fit the late morning trends. By noon, readings probably
won't climb much as convective temperatures will be reached. Mid
and upper level cold advection behind our powerful cold front will
also hinder warming this afternoon.

&&

.AVIATION...
18Z TAFS: A strong cold frontal system moves through today
tightening both the pressure and thermal gradients across the
region, and bringing strong gusty winds to all TAF sites.
Isolated rain and snow showers will form over the northern
mountains and move southward into the KGEG/KSFF/KCOE/KPUW and KLWS
sites. Blowing dust is also possible this afternoon from the
Columbia Basin across the western Prairie into Spokane and the
Palouse, but low confidence precludes inclusion into the TAFs at
this time. Winds will gradually decrease after 02-04Z. /aky

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  33  54  31  56  32 /  30  10  10   0  10   0
Coeur d'Alene  52  31  53  30  55  31 /  50  20  10   0  10   0
Pullman        50  30  50  30  53  31 /  60  20  10   0  10   0
Lewiston       58  37  56  35  58  37 /  40  10  10   0  10   0
Colville       52  29  61  27  63  27 /  40  10  20  20  10  10
Sandpoint      51  33  51  29  54  30 /  60  20  10   0  10   0
Kellogg        50  32  48  29  51  31 /  70  30  10   0  10   0
Moses Lake     60  34  61  36  62  37 /  20  10  10   0   0   0
Wenatchee      56  36  58  38  60  39 /   0  10  10  10  10  10
Omak           56  34  59  35  59  35 /  10  10  10  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory until 8 PM PDT this evening for Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Apr 27, 4:00 AM PST, 7 hours before
Hazardous Weather Outlook
National Weather Service Spokane WA
500 AM PDT Sat Apr 27 2019

IDZ001>004-026-027-WAZ031>033-036-037-281200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-
500 AM PDT Sat Apr 27 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Increased winds this afternoon will bring the threat of localized
impacts, including travel difficulties for high-profile vehicles
and also boats on area bodies of water, and others doing
recreation outdoors. The highest risk will be in the afternoon.
Some patchy blowing dust will also be possible around the West
Plains area of Spokane and the western Palouse.

Patchy frost is possible late tonight into Sunday morning, especially
in sheltered valleys and outlying rural areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Cool overnight and early morning temperatures will bring the
threat of patchy frost, especially in sheltered valleys and
outlying rural areas, from Sunday to Wednesday. This could impact
any outdoor vegetation.

WAZ034-035-281200-
Moses Lake Area-Upper Columbia Basin-
500 AM PDT Sat Apr 27 2019

This Hazardous Weather Outlook is for portions of East Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Increased winds this afternoon across exposed areas in the Moses
Lake Area and Upper Columbia Basin will bring the threat of areas
of blowing dust. This may lead to reduced visibility, which may
cause travel impacts during the afternoon hours, including along the
I-90 corridor.

Additionally wind speeds and gusts this afternoon could
produce travel difficulty to high-profile vehicles, boats on area
bodies of water and others doing recreation outdoors.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Cool overnight and early morning temperatures will bring the
threat of patchy frost, especially in outlying rural areas,
from Sunday to Wednesday. This could impact any outdoor vegetation.

WAZ041-044-281200-
Wenatchee Area-Waterville Plateau-
500 AM PDT Sat Apr 27 2019

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Increasing winds through this afternoon will bring the threat
of localized impacts, including difficulties to high-profile
vehicles and also boats on area bodies of water, and others
doing recreation outdoors. Strong winds could also damage
tree limbs or small trees, as well as powerlines. Scattered
power outages are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

WAZ038-042-043-281200-
Okanogan Highlands-East Slopes Northern Cascades-Okanogan Valley-
500 AM PDT Sat Apr 27 2019

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Increased winds Saturday will bring the threat of localized
impacts, including difficulties to high-profile vehicles and also
boats on area bodies of water, and others doing recreation
outdoors.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Spokane Area

When
April 27, 11:00 AM PST to 11:15 AM PST
Where
Spokane Area forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Local media photographed and broadcast on social media a large tree pushed over onto a house in central Spokane.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818387.